Alert archive / California / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 2, NWS San Diego, CA

May 11, 2019San Bernardino County, California

NWS San Diego, CA issued this severe thunderstorm warning at May 11, 2019, 1:44 PM PDT for San Bernardino County, California. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 11, 2019, 1:44 PM PDT (20:44 UTC)
Expired
May 11, 2019, 2:30 PM PDT
In force
46 min
Issued by
NWS San Diego, CA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County San Bernardino County, CA

The radar

The Santa Ana Mts radar (KSOX), 65 km from the middle of the area, began a volume at 20:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 8.7 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2019-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2019-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-141 J/kg
Mixed-layer LCL
751 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

182 
WUUS56 KSGX 112044
SVRSGX
CAC071-112130-
/O.NEW.KSGX.SV.W.0002.190511T2044Z-190511T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service San Diego CA
144 PM PDT SAT MAY 11 2019

The National Weather Service in San Diego has issued a

* Severe Thunderstorm Warning for...
  San Bernardino County in southern California...

* Until 230 PM PDT

* At 143 PM PDT, a severe thunderstorm was located over Apple Valley,
  moving southwest at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Victorville, Hesperia, Apple Valley, Wrightwood, Hwy 2 Between
  Phelan And Wrightwood, I-15 Through The Cajon Pass, Adelanto, Hwy
  138 Between I-15 And Hwy 2, Pinon Hills and Phelan.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3445 11708 3417 11767 3418 11768 3429 11764
      3446 11766 3461 11718
TIME...MOT...LOC 2043Z 064DEG 28KT 3450 11722 

HAIL...1.00IN
WIND...60MPH
 
$$

JMB
2 follow-up statements
688 
WWUS56 KSGX 112112
SVSSGX

Severe Weather Statement
National Weather Service San Diego CA
212 PM PDT SAT MAY 11 2019

CAC071-112130-
/O.CON.KSGX.SV.W.0002.000000T0000Z-190511T2130Z/
San Bernardino CA-
212 PM PDT SAT MAY 11 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM PDT
FOR SAN BERNARDINO COUNTY...

At 210 PM PDT, a cluster of thunderstorms were located between 
Hesperia and Wrightwood, moving southwest at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Trained weather spotters reported nickel size hail with 
         this storm. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Victorville, Hesperia, Apple Valley, Wrightwood, Hwy 2 Between Phelan
And Wrightwood, I-15 Through The Cajon Pass, Adelanto, Hwy 138
Between I-15 And Hwy 2, Pinon Hills and Phelan.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 3445 11708 3417 11767 3418 11768 3429 11764
      3446 11766 3461 11718
TIME...MOT...LOC 2110Z 064DEG 28KT 3440 11746 

HAIL...1.00IN
WIND...60MPH
 
$$

JMB
673 
WWUS56 KSGX 112124
SVSSGX

Severe Weather Statement
National Weather Service San Diego CA
224 PM PDT SAT MAY 11 2019

CAC071-112130-
/O.EXP.KSGX.SV.W.0002.000000T0000Z-190511T2130Z/
San Bernardino CA-
224 PM PDT SAT MAY 11 2019

...THE SEVERE THUNDERSTORM WARNING FOR SAN BERNARDINO COUNTY WILL
EXPIRE AT 230 PM PDT...
    
The severe thunderstorm which prompted the warning has weakened. 
Therefore, the warning will be allowed to expire. However, 
thunderstorms continue to impact the high desert with threat of 
heavy downpours, frequent lightning, and small hail.

LAT...LON 3445 11708 3417 11767 3418 11768 3429 11764
      3446 11766 3461 11718
TIME...MOT...LOC 2120Z 064DEG 28KT 3439 11748 

$$

JMB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 1:38 PM PDT, 6 minutes earlier.

Area forecast discussion, May 11, 1:38 PM PDT, 6 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
138 PM PDT Sat May 11 2019

.SYNOPSIS...
Wrap around moisture on the back side of a low pressure system
moving across northern Baja today will maintain a small chance of
showers and thunderstorms through Sunday afternoon, mainly near the
mountains. West of the mountains, the marine layer will shrink back
toward the coast as onshore flow weakens, allowing better warming
each day. Daytime temperatures will tumble again after midweek as
another trough moves inland over California. Most of the rain and
snow will fall to our north, but a few showers are possible
beginning on Thursday, along with gusty westerly winds.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING
ORANGE...SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN
BERNARDINO COUNTIES...

At 1 PM PDT...Radar showed scattered showers continuing to generate
near the mountains and drift off to the southwest. Just light rain
amounts were reported over the past couple of hours. Isolated
heavier cells were tracking over the high desert of San Bernardino
County. Satellite imagery showed patchy clouds over the deserts, and
coastal areas, with a concentration of cumulus clouds over the
mountains. Rainfall summaries have been issued with some spots in
San Diego County logging one inch or more.

The upper low center was 240 miles SW of San Diego at midday, so it
will come inland well south of the International Border. Moist flow
around the storm will continue a threat of showers and isolated
thunderstorms into this evening anywhere in SoCal. The low will be
far enough east of the area on Sunday to greatly limit the threat of
additional rainfall, but moisture and some instability will continue
in the wrap-around flow, supporting a small chance of additional
shwrs/tstms, mainly over the mts and deserts.

For Monday through Wednesday it will be warmer with a shallower
marine layer and weaker onshore flow. This will result in seasonally
mild and dry Spring weather. After Wednesday, the westerlies will
take another dive to the south over the EastPac, carving out another
high amplitude trough. This system will swing inland across CA
Thu/Fri, amping up the cooling, onshore flow and marine layer once
again. Substantial precip is forecast for the northern half of the
State, but over SoCal, it is less certain. The timing of the arrival
of precip this far south is almost 24 hours off between the ECMWF/
GFS. The ECMWF is much more aggressive with the digging as well.

There has been enough run to run continuity with this trough, to
expect it later this week, and with both models generating precip
this far south, POPS have been increased a bit, but again, it is
more the timing at this point that is keeping POPS in question. The
12Z GFS stays wet into next weekend, while the ECMWF builds a ridge.
The ridge is questionable based on the EC Ensemble mean, which looks
closer to the GFS solution, but given the uncertainty, POPS trail
off into the weekend.

&&

.AVIATION...
111930Z...Coasts/Valleys...BKN-OVC clouds continue to filter in from
the southeast. Bases hovering 4000-8000 ft MSL, with intermittent
locally lower bases around 2000 ft MSL near the coast. SHRA possible
through this evening. Vis reduced to 2-5SM and cigs reduced to 700
ft MSL in heavier precipitation. SHRA decreasing in coverage after
02Z Sunday. There is a possibility of isolated -TSRA this afternoon
and evening. BKN-OVC low clouds with bases 1800-2500 ft MSL will
return to coastal TAF sites after 06Z.

Mountains/Deserts...SHRA/TSRA possible this afternoon and evening.
SCT-BKN cigs 5000-10000 ft MSL, obscuring higher terrain at times.
Partial clearing expected after 04Z Sunday in the deserts. In the
mountains, isolated showers possible through Sunday afternoon.

&&

.MARINE...
A chance of thunderstorms this afternoon and evening over the
waters. Otherwise, no hazardous marine weather expected through
Thursday.

&&

.HYDROLOGY...
A few heavy downpours are possible this afternoon and evening with
thunderstorms. Some ponding of water is likely with the heavier
cells where drainage is poor, especially over the high deserts. But
given the speed of movement of these cells, any substantial flooding
would have to result from training or anchoring cells.

&&

.SKYWARN...
Skywarn activation may be requested later this morning.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...NONE.
PZ...NONE.
&&

PUBLIC/HYDROLOGY...10
AVIATION/MARINE...CO

In the hours before

Local storm report, May 11, 8:33 AM PDT, 5 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
833 AM PDT SAT MAY 11 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0732 AM     DEBRIS FLOW      17 E CAMPO              32.64N 116.17W
05/11/2019                   SAN DIEGO          CA   PUBLIC

            CHP REPORTED A ROCK SLIDE ON I-8. ROCKS ARE
            APPROXIMATELY THE SIZE OF BASKETBALLS.

&&

SC
Local storm report, May 11, 10:34 AM PDT, 3 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1034 AM PDT SAT MAY 11 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0732 AM     DEBRIS FLOW      17 E CAMPO              32.64N 116.17W
05/11/2019                   SAN DIEGO          CA   DEPT OF HIGHWAYS

            CORRECTS PREVIOUS DEBRIS FLOW REPORT FROM 17
            E CAMPO. CHP REPORTED A ROCK SLIDE ON I-8.
            ROCKS ARE APPROXIMATELY THE SIZE OF
            BASKETBALLS.

&&

SC
Special weather statement, May 11, 1:31 PM PDT, 13 minutes before
Special Weather Statement
National Weather Service San Diego CA
131 PM PDT SAT MAY 11 2019

CAZ048-060-112145-
San Bernardino and Riverside County Valleys-The Inland Empire CA-
Apple and Lucerne Valleys CA-
131 PM PDT SAT MAY 11 2019

...SIGNIFICANT WEATHER ADVISORY FOR SAN BERNARDINO COUNTY UNTIL 245
PM PDT...

At 130 PM PDT, Doppler radar was tracking a strong thunderstorm near
Hesperia, moving southwest at 20 mph.

Pea size hail and winds in excess of 30 mph will be possible with
this storm. Brief heavy downpours and frequent lightning will also
occur with minor flooding possible.

Additional thunderstorms will move into the Victorville, Apple and
Lucerne Valley areas from the east after 2 pm.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Victorville, Hesperia, Apple Valley, I-15 Through The Cajon Pass,
I-15 Between Victorville And Barstow, northern Lucerne Valley,
Adelanto, Pinon Hills, El Mirage and Devore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.

&&

LAT...LON 3454 11694 3440 11714 3441 11718 3433 11726
      3433 11737 3425 11743 3424 11740 3416 11751
      3418 11753 3421 11747 3426 11748 3423 11750
      3424 11750 3436 11742 3442 11751 3439 11755
      3442 11766 3471 11766 3472 11695
TIME...MOT...LOC 2030Z 047DEG 16KT 3446 11738

JMB

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 1:31 PM PDTSpecial Weather StatementSGX74 min

Nearby

Severe Thunderstorm Warnings in California, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.